Alert archive / Arkansas / Tornado Warnings in 2022

Tornado Warning 45, NWS Memphis, TN

April 30, 2022Lee County, Arkansas

NWS Memphis, TN issued this tornado warning at Apr 30, 2022, 8:26 PM CDT for Lee County, Arkansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 8:26 PM CDT (01:26 UTC)
Expired
Apr 30, 2022, 8:50 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Lee County, AR

The radar

The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:00 PM CDTHAIL 1.55 Ese New Salem, ARPHOTO OF WALNUT-SIZED HAIL ALONG HIGHWAY 261 NEAR HOLUB CROSSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2092 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

330 
WFUS54 KMEG 010126
TORMEG
ARC077-010200-
/O.NEW.KMEG.TO.W.0045.220501T0126Z-220501T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
826 PM CDT Sat Apr 30 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Western Lee County in eastern Arkansas...

* Until 900 PM CDT.
    
* At 826 PM CDT, a severe thunderstorm producing a tornado was
  located near New Salem, or 8 miles south of Palestine, moving east
  at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marianna, Moro, Haynes, Jeffersonville, Cody, Gill, Oak Forest,
  Westor, Haleside, Dansby, Four Forks, Soudan, Felton, Thomasville,
  Ball Point, Scott Valley, Tongin and Mississippi River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Memphis.

&&

LAT...LON 3491 9099 3491 9060 3469 9062 3475 9100
TIME...MOT...LOC 0126Z 273DEG 17KT 3485 9090 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

SWB
1 follow-up statement
698 
WWUS54 KMEG 010150
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
850 PM CDT Sat Apr 30 2022

ARC077-010159-
/O.CAN.KMEG.TO.W.0045.000000T0000Z-220501T0200Z/
Lee AR-
850 PM CDT Sat Apr 30 2022

...THE TORNADO WARNING FOR WESTERN LEE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However quarter sized 
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
eastern Arkansas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Lee County and St. Francis County.

LAT...LON 3491 9099 3491 9060 3469 9062 3475 9100
TIME...MOT...LOC 0147Z 273DEG 17KT 3484 9076 

$$

SWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:41 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 30, 6:41 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
641 PM CDT Sat Apr 30 2022

.UPDATE...

See 00Z aviation discussion below.

&&

.DISCUSSION... /issued 305 PM CDT Sat Apr 30 2022/

Primary short term forecast concern remains thunderstorms this
evening, a few of which could reach severe limits.

Midafternoon GOES water vapor imagery showed a large closed low
centered over northwest IA. Surface analysis showed a 996mb
occluded low centered the upper low. A cold front extended from
an occlusion triple point near Chicago, southwest through AR and
northeast TX. A colocated low level theta-e and instability axis
extended from the Arklatex into north central AR and south
southeast MO. Despited extensive low to midlevel stratocumulus,
mixed-layer CAPE over north central AR had reached 1500 J/KG at
midafternoon. The presence of the clouds was likely providing
enough convective inhibition to preclude storm development.
Downstream, mostly sunny skies prevailed over over west TN and
north MS, though dewpoints and mixed layer CAPE were considerably
lower, CINH considerably higher. It wasn't until 19Z / 2 PM CDT
that flat cumulus had formed in the Memphis area, with relatively
low dewpoints in the upper 50s.

As we head into early evening, midlevel height falls and eastward
translation of the low level moisture axis will likely drive
convective initiation along and west of the MS River. This will
likely occur where cloud breaks allow can develop. Early evening
instability and modest (around 30 KT) bulk shear will support a
marginal severe hail and damaging wind threat. Post sunset,
waning instability, and lack of a clear surface convergence
feature should result in decreasing intensity and coverage of
storms. This downward convective trend will continue from late
evening through the overnight frontal passage time.

The surface cold front will likely wash out over north MS by
Sunday morning, becoming rather ill-defined under zonal flow
aloft. An amplifying shortwave ridge axis will shift east of the
Midsouth by Monday morning, displaced by diffluent flow ahead of
a ahead of a negatively-tilted upper low in the central plains.
The aforementioned stalled front will race north through the
Midsouth as warm front on Monday, reaching the mid-MS river valley
by afternoon. It appears that a lead shortwave will eject across
the southern plains into the Ozarks Monday morning, driving
thunderstorm development into the Midsouth Monday afternoon.

The remainder of next week appears unsettled, with a progressive
pattern the "wave train" continuing. Difficult to pick a day next
week where rain chances fall below mentionable levels.

PWB

&&

.AVIATION...

00Z TAFs

VFR conditions prevail through the evening. Carried VCSH/VCTS as
the cold front passes later this evening into the early morning
hours. MEM may have a brief period of -TSRA between 02Z and 04Z
as the line passes. Most of the convection looks to be based
around 5000ft, so CIGs shouldn't be too much of an issue for all
sites except TUP which could get down to MVFR conditions in the
post-FROPA morning hours. Winds ahead of the front this evening
will generally be from the S/SE around 10kt, potentially gusting
to up to 18kt. As the front passes, winds slow down to around 5kt
along with a shift to the west. By the end of the TAF period,
looks like winds pick back up to 8-10kt from the northwest.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 30, 1:39 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
139 PM CDT Sat Apr 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
139 PM CDT Sat Apr 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe storms along and west of the
Mississippi River from late afternoon through midevening. Primary
risks include large hail and damaging winds. Secondary threats
include brief tornado and flash flooding.

A Marginal Risk in place to the east for the mid to late evening
hours. During this time, damaging winds and locally heavy rainfall
will be the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms will be possible Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this late this afternoon evening.

PWB

In the hours before

Local storm report, Apr 30, 7:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     2 SSE WHEATLEY          34.90N 91.10W
04/30/2022                   LEE                AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A FUNNEL CLOUD SOUTH
            OF WHEATLEY ALONG HWY 78.

&&

SWB
Local storm report, Apr 30, 8:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             2 SE WHEATLEY           34.89N 91.08W
04/30/2022  M0.25 INCH       LEE                AR   TRAINED SPOTTER

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:43 PM CDTTornado WarningMEGLee, St. Francis47 min
Apr 30, 8:41 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis49 min
Apr 30, 9:13 PM CDTSevere Thunderstorm WarningMEGLee14 min
Apr 30, 9:24 PM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis36 min
Apr 30, 9:53 PM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis52 min
Apr 30, 9:56 PM CDTAreal Flood AdvisoryMEGLee, St. Francis3 hr

Nearby

Tornado Warnings in Arkansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.